by Neil Bauman, Ph.D.
A man explained:
I have had tinnitus now for 6 years. It was brought on by an inner ear infection. However I have suffered very little or no noticeable hearing loss. My tinnitus has been chronic and constant, never stopping. It is a hissing, whistling sort of pitch. Usually it is low, always noticeable to me but lately seems louder.
I was recently diagnosed with diverticulosis and my Dr. has prescribed Metronidazole and Levaquin. My question to you is, am I at risk for hearing damage or permanently making my tinnitus worse? I explained the situation to my Dr. but she affirmed that these are safe for my treatment. I am depressed because the tinnitus has been very hard for me to deal with over the past 6 years. I just want to make sure I am doing the right thing.
You are wise to check out the side effects of drugs before you take them. Metronidazole is mildly ototoxic and may cause tinnitus although I don’t think it very likely as only one source has reported tinnitus. It is not listed as causing hearing loss. I don’t think I’d worry about this drug.
However, Levofloxacin (Levaquin) is another matter. It is moderately ototoxic. In addition to my usual published sources indicating it can cause tinnitus, I’ve had a number of people tell me their stories, and for most of them it resulted in bad tinnitus. One person also reported hearing loss. So this isn’t a drug you’d really want to take since you already have enough tinnitus as it is—but of course, the choice is up to you in consultation with your doctor.
This man also asked, “If tinnitus is listed as a possible side effect to these medications, does one necessarily get tinnitus from taking them? Can I perhaps take them and not make my tinnitus worse and yet solve my other problem?”
Yes, you may take these drugs and not get tinnitus. Not everyone that takes these drugs gets tinnitus. In fact, it may be a reasonably small percentage that do get tinnitus from taking them. The real problem is knowing which group you are going to fit into—the small unfortunate tinnitus group, or the large non-tinnitus group. Since there is no way of knowing ahead of time, I warn people so they can decide for themselves whether they want to take this risk or not—especially as in your case, you already have bad tinnitus, and you don’t want to do anything to make it worse.
It looks like all the Quinolone family of which Levaquin is a member can cause tinnitus, but perhaps some of them are not as likely to cause tinnitus as are Levofloxacin and Ciprofloxacin (another common Quinolone)—I really can’t say.
Finally, this man asked:
Is there a safer medication or treatment to this?
Again, I can’t really say—remember I’m not a medical doctor—so I can’t prescribe or treat medical conditions. I just provide information to help people make more informed decisions.
However, I was looking in one of my books and it says that Cefadroxil (Duricef) is also used in treating diverticulosis—and this drug is not listed as causing tinnitus, nor have I heard any reports of people getting tinnitus from it. If your doctor agrees that this drug will do the job, it would almost certainly be much easier on your ears than any of the Quinolones. Its worth asking your doctor about it.
If you want to check out the ototoxic side effects of the Quinolones (or any other ototoxic drugs for that matter) look them up in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears (and a number of chemicals too).